Alert archive / Iowa / Tornado Warnings in 1999

Tornado Warning 38, NWS Des Moines, IA

June 6, 1999Boone County, Greene County, Webster County, Iowa

NWS Des Moines, IA issued this tornado warning at Jun 6, 1999, 6:36 PM CDT for Boone County, Greene County, Webster County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 1999, 6:36 PM CDT (23:36 UTC)
Expired
Jun 6, 1999, 7:25 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Whole counties

Counties Boone County, IA, Greene County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 61 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 7:15 PM CDTThunderstorm Wind 50Ogden, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 2:00 PM CDTTornado WatchSPC6 hr
Jun 6, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1999-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1999-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1572 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

530 
WFUS1 KDSM 062337 RRA
TORDSM
IAC015-073-187-070025-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT SUN JUN 6 1999

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN BOONE COUNTY IN CENTRAL IOWA
  EASTERN GREENE COUNTY IN WEST CENTRAL IOWA
  SOUTHERN WEBSTER COUNTY IN CENTRAL IOWA

* UNTIL 725 PM CDT

* AT 636 PM CDT... DOPPLER RADAR INDICATED A TORNADO 26 MILES SOUTH
  OF FORT DODGE OR 5 MILES WEST SOUTHWEST OF PILOT MOUND... MOVING
  NORTHEAST AT 45 MPH.

* THIS TORNADO CAN BE EXPECTED NEAR...
   PILOT MOUND        BY 643 PM CDT
   FRASER             BY 643 PM CDT
   DAYTON             BY 646 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

JJ/BS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 6, 2:33 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 6, 2:33 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
233 PM CDT SUN JUN 6 1999

MAIN CONCERN NR TERM TSTM TRENDS.  CONVECTION HAS ALREADY DVLPD FM
SWRN CORNER OF STATE TWRD KADU AND SHOULD CONTINUE FILLING IN
FARTHER N ALG MSTR CNVGNC AXIS...WHICH 18Z SFC ANLYS PLACES JUST AHD
OF WEAK CDFNT ALG KEST-KCBF LN.  SVR POTENTIAL LOOKS GOOD WITH 18Z
LAPS THETA-E ANLYS PLACING BEST CNVGNC N OF CURRENT AREA WITH CAPES
AOA 3500 J/KG.  SHEAR ALSO INCRG WITH H7 50KT SPEED MAX CROSSING MO
RVR PER RECENT PROFILER DATA.  MDLS IN GENERAL AGREEMENT PUSHING
CNVGNC AREA SLOWLY ACRS FA TNGT THEN TO E BY 12Z ENDING PCPN
THREAT.  LCLLY HVY RAINS WL FALL WITH SOME TSTMS TRAINING SW TO NE
BUT AREAL CVRG SHOULD BE LTD ENOUGH TO PRECLUDE WDSPRD HVY RAINS.
FLASH FLOOD GUID HAS ALSO REBOUNDED OVR MUCH OF CWA XCP TWRD MN
BORDER WHICH SAW SVRL INCHES LAST NGT SO WL HOLD OFF ON FLASH FLOOD
WATCH ATTM (COORD W/DVN).   SVR WX SEEMS TO BE GREATER THREAT.

THERMAL TROF SLIDES ACRS IA EARLY MON...THEN WRM AND HUMID AMS MAKES
A QUICK RTRN FOR LATER PDS.  UPR LOW OVR SD LIFTS QUICKLY NEWD AND
YET ANOTHER LG WV TROF SETTLES INTO WRN U.S WITH RDG BUILDING INTO
GTLKS KEEPING FA DRY THRU 72 HRS.  SOME WEAK LOW LVL CNVGNC NOTED
BUT NOT ENOUGH TO BUCK CONTINUITY OF GOING FCST.  MAIN WX FEATURE
WL BE SUMMERY...MUGGY AND STAGNANT AMS.

FOR EXTENDED PD...MDLS SEEM TO BE IN GENERAL AGREEMENT WITH
PERSISTENT LG WV PTN KEEPING IA BTWN WRN TROF AND ERN RDG ON SRN
FRINGE OF SWLY UPR LVL FLOW.  HWVR PTN IS JUST PROGRESSIVE ENOUGH TO
BRING FNT INTO FA BY THU AND FRI WITH POTENTIAL FOR MORE LCLLY HVY
RAINS.  THERE COULD BE A WEAK SHRT WV PASSING THRU RGN ON WED BUT
WITH LTL SFC CNVGNC NOTED AND BACLIN ZN TO NW...WL LEAVE FCST DRY
FOR NOW.

.DSM...NONE

SMALL

In the hours before

Special weather statement, Jun 6, 1:01 PM CDT, 5 hours 35 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-062300-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
101 PM CDT SUN JUN 6 1999

HAZARD--ISOLATED SEVERE THUNDERSTORMS OVER ALL OF CENTRAL IOWA.
DAMAGING WINDS AND HAIL GREATER THAN ONE INCH DIAMETER ARE
POSSIBLE.

AREA OF CONCERN--EAST OF A LINE FROM SPENCER TO RED OAK.

TIMING--THROUGH 600 PM FROM WATERLOO TO GRINNELL WHERE A SEVERE
THUNDERSTORM WATCH IS IN EFFECT. FARTHER WEST...AFTER 200 PM UNTIL
1000 PM.

METEOROLOGICAL COMMENTS--ADDITIONAL THUNDERSTORM DEVELOPMENT IS
LIKELY AT ANY TIME IN THE DEEP MOIST AIR FROM WATERLOO TO CHARITON
AND POINTS EASTWARD. STORMS WILL HAVE POTENTIAL FOR LARGE HAIL AND
DAMAGING WINDS AS THEY MOVE NORTHEAST AT 45 MPH. TORRENTIAL RAIN WILL
ALSO OCCUR IN THE VERY MOIST AND UNSTABLE AIR.

FARTHER WEST...A WEAK COOL FRONT BRINGING DRIER AIR EXTENDED FROM
SHELDON TO OMAHA AT NOON. A BROKEN LINE OF THUNDERSTORMS IS LIKELY TO
DEVELOP NEAR THE FRONT AS IT MOVES SLOWLY NORTHEAST. SOUTHWESTERLY
LOW-LEVEL FLOW WILL LIMIT CONVERGENCE ALONG THE FRONT. AS A RESULT...
THUNDERSTORMS ARE NOT EXPECTED TO DEVELOP UNTIL BETWEEN 200 PM AND
400 PM CDT AND COVERAGE MAY NOT BE WIDESPREAD. LOOK FOR DEVELOPMENT
ALONG AN AXIS FROM ESTHERVILLE TO RED OAK. THE ATMOSPHERE IS STILL
VERY MOIST IN LOW-LEVELS AND STRONG INSTABILITY WILL BE IN PLACE THIS
AFTERNOON AND EVENING. A MID-LEVEL TROUGH OF LOW PRESSURE WILL ALSO
MOVE INTO IOWA FROM NEBRASKA BY THIS EVENING. THIS WILL PROVIDE
WESTERLY FLOW ALOFT AND DRY MID-LEVEL AIR NECESSARY FOR SEVERE
THUNDERSTORM DEVELOPMENT. DAMAGING WINDS AND LARGE HAIL WILL BE THE
MAIN THREAT WITH THE BROKEN LINE OF STORMS.

PRECAUTIONS--SPOTTERS SHOULD BE READY TO GO TO WORK IN THE SEVERE
THUNDERSTORM WATCH AREA OVER EASTERN IOWA. ACTIVATION IS POSSIBLE
LATER THIS AFTERNOON AND EVENING IF THUNDERSTORMS DEVELOP ALONG THE
FRONT WEST OF I-35. ADDITIONAL SEVERE WEATHER WATCHES ARE ALSO
POSSIBLE.

JUNGBLUTH
Special weather statement, Jun 6, 1:01 PM CDT, 5 hours 35 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-062300-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
101 PM CDT SUN JUN 6 1999

HAZARD--ISOLATED SEVERE THUNDERSTORMS OVER ALL OF CENTRAL IOWA.
DAMAGING WINDS AND HAIL GREATER THAN ONE INCH DIAMETER ARE
POSSIBLE.

AREA OF CONCERN--EAST OF A LINE FROM SPENCER TO RED OAK.

TIMING--THROUGH 600 PM FROM WATERLOO TO GRINNELL WHERE A SEVERE
THUNDERSTORM WATCH IS IN EFFECT. FARTHER WEST...AFTER 200 PM UNTIL
1000 PM.

METEOROLOGICAL COMMENTS--ADDITIONAL THUNDERSTORM DEVELOPMENT IS
LIKELY AT ANY TIME IN THE DEEP MOIST AIR FROM WATERLOO TO CHARITON
AND POINTS EASTWARD. STORMS WILL HAVE POTENTIAL FOR LARGE HAIL AND
DAMAGING WINDS AS THEY MOVE NORTHEAST AT 45 MPH. TORRENTIAL RAIN WILL
ALSO OCCUR IN THE VERY MOIST AND UNSTABLE AIR.

FARTHER WEST...A WEAK COOL FRONT BRINGING DRIER AIR EXTENDED FROM
SHELDON TO OMAHA AT NOON. A BROKEN LINE OF THUNDERSTORMS IS LIKELY TO
DEVELOP NEAR THE FRONT AS IT MOVES SLOWLY NORTHEAST. SOUTHWESTERLY
LOW-LEVEL FLOW WILL LIMIT CONVERGENCE ALONG THE FRONT. AS A RESULT...
THUNDERSTORMS ARE NOT EXPECTED TO DEVELOP UNTIL BETWEEN 200 PM AND
400 PM CDT AND COVERAGE MAY NOT BE WIDESPREAD. LOOK FOR DEVELOPMENT
ALONG AN AXIS FROM ESTHERVILLE TO RED OAK. THE ATMOSPHERE IS STILL
VERY MOIST IN LOW-LEVELS AND STRONG INSTABILITY WILL BE IN PLACE THIS
AFTERNOON AND EVENING. A MID-LEVEL TROUGH OF LOW PRESSURE WILL ALSO
MOVE INTO IOWA FROM NEBRASKA BY THIS EVENING. THIS WILL PROVIDE
WESTERLY FLOW ALOFT AND DRY MID-LEVEL AIR NECESSARY FOR SEVERE
THUNDERSTORM DEVELOPMENT. DAMAGING WINDS AND LARGE HAIL WILL BE THE
MAIN THREAT WITH THE BROKEN LINE OF STORMS.

PRECAUTIONS--SPOTTERS SHOULD BE READY TO GO TO WORK IN THE SEVERE
THUNDERSTORM WATCH AREA OVER EASTERN IOWA. ACTIVATION IS POSSIBLE
LATER THIS AFTERNOON AND EVENING IF THUNDERSTORMS DEVELOP ALONG THE
FRONT WEST OF I-35. ADDITIONAL SEVERE WEATHER WATCHES ARE ALSO
POSSIBLE.

JUNGBLUTH
Local storm report, Jun 6, 5:28 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CDT SUN JUN 06 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0223 PM    KIMBALLTON                IA    60 MPH TSTM GUST
06/06/99   AUDUBON

0300 PM    GILMORE CITY              IA    1.5 INCH HAIL
06/06/99   POCAHONTAS                      FROM KCCI TV

0315 PM    MANSON                    IA    .75 INCH HAIL
06/06/99   CALHOUN                         FROM NWS SPOTTER

0322 PM    SCRANTON                  IA    .75 INCH HAIL
06/06/99   GREENE                          FROM NWS SPOTTER

0335 PM    ALGONA MUNI ARPT          IA    1.5 INCH HAIL
06/06/99   KOSSUTH

0338 PM    5 N ALGONA                IA    1 INCH HAIL
06/06/99   KOSSUTH                         2 TO 3 MILE WIDE SWATH

0340 PM    2 S OTHO                  IA    TORNADO
06/06/99   WEBSTER

0350 PM    OTHO                      IA    TORNADO
06/06/99   WEBSTER

0350 PM    DUNCOMBE                  IA    65 MPH TSTM GUST
06/06/99   WEBSTER                         FROM NWS SPOTTER

0350 PM    WHITTEMORE                IA    1.75 INCH HAIL
06/06/99   KOSSUTH                         FROM KCID RADIO

0353 PM    BANCROFT                  IA    1.75 INCH HAIL
06/06/99   KOSSUTH                         FROM KOSSUTH COUNTY
                                           SHERIFF

0410 PM    10 S CLARION              IA    TORNADO
06/06/99   WRIGHT                          PUBLIC REPORT

0419 PM    BELMOND                   IA    TORNADO
06/06/99   WRIGHT                          FROM WRIGHT COUNTY
                                           SHERIFF

0427 PM    1 SE GARNER               IA    TORNADO
06/06/99   HANCOCK                         POSSIBLE TORNADO...FROM
                                           GARNER POLICE DEPT

0430 PM    1 SE DOWS                 IA    TORNADO
06/06/99   FRANKLIN                        PUBLIC REPORT

0441 PM    5 W HAMPTON               IA    TORNADO
06/06/99   FRANKLIN

0446 PM    3 S MASON CITY            IA    TORNADO
06/06/99   CERROGORDO                      PUBLIC REPORT

0450 PM    5 NE ROCKWELL             IA    60 MPH TSTM GUST
06/06/99   CERROGORDO

SMALL
Local storm report, Jun 6, 5:28 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CDT SUN JUN 06 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0223 PM    KIMBALLTON                IA    60 MPH TSTM GUST
06/06/99   AUDUBON

0300 PM    GILMORE CITY              IA    1.5 INCH HAIL
06/06/99   POCAHONTAS                      FROM KCCI TV

0315 PM    MANSON                    IA    .75 INCH HAIL
06/06/99   CALHOUN                         FROM NWS SPOTTER

0322 PM    SCRANTON                  IA    .75 INCH HAIL
06/06/99   GREENE                          FROM NWS SPOTTER

0335 PM    ALGONA MUNI ARPT          IA    1.5 INCH HAIL
06/06/99   KOSSUTH

0338 PM    5 N ALGONA                IA    1 INCH HAIL
06/06/99   KOSSUTH                         2 TO 3 MILE WIDE SWATH

0340 PM    2 S OTHO                  IA    TORNADO
06/06/99   WEBSTER

0350 PM    OTHO                      IA    TORNADO
06/06/99   WEBSTER

0350 PM    DUNCOMBE                  IA    65 MPH TSTM GUST
06/06/99   WEBSTER                         FROM NWS SPOTTER

0350 PM    WHITTEMORE                IA    1.75 INCH HAIL
06/06/99   KOSSUTH                         FROM KCID RADIO

0353 PM    BANCROFT                  IA    1.75 INCH HAIL
06/06/99   KOSSUTH                         FROM KOSSUTH COUNTY
                                           SHERIFF

0410 PM    10 S CLARION              IA    TORNADO
06/06/99   WRIGHT                          PUBLIC REPORT

0419 PM    BELMOND                   IA    TORNADO
06/06/99   WRIGHT                          FROM WRIGHT COUNTY
                                           SHERIFF

0427 PM    1 SE GARNER               IA    TORNADO
06/06/99   HANCOCK                         POSSIBLE TORNADO...FROM
                                           GARNER POLICE DEPT

0430 PM    1 SE DOWS                 IA    TORNADO
06/06/99   FRANKLIN                        PUBLIC REPORT

0441 PM    5 W HAMPTON               IA    TORNADO
06/06/99   FRANKLIN

0446 PM    3 S MASON CITY            IA    TORNADO
06/06/99   CERROGORDO                      PUBLIC REPORT

0450 PM    5 NE ROCKWELL             IA    60 MPH TSTM GUST
06/06/99   CERROGORDO

SMALL
Local storm report, Jun 6, 5:52 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
552 PM CDT SUN JUN 06 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0544 PM    AUDUBON ARPT              IA    60 MPH TSTM GUST
06/06/99   AUDUBON                         FROM AUDUBON AWOS

SMALL
Local storm report, Jun 6, 5:52 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
552 PM CDT SUN JUN 06 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0544 PM    AUDUBON ARPT              IA    60 MPH TSTM GUST
06/06/99   AUDUBON                         FROM AUDUBON AWOS

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:08 PM CDTSevere Thunderstorm WarningDMXPalo Alto32 min
Jun 5, 8:24 PM CDTSevere Thunderstorm WarningDMXKossuth36 min
Jun 6, 2:32 PM CDTSevere Thunderstorm WarningDMXAudubon33 min
Jun 6, 3:09 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth36 min
Jun 6, 3:19 PM CDTSevere Thunderstorm WarningDMXGreene, Webster31 min
Jun 6, 3:36 PM CDTSevere Thunderstorm WarningDMXKossuth34 min
Jun 6, 3:39 PM CDTTornado WarningDMXWebster36 min
Jun 6, 3:58 PM CDTSevere Thunderstorm WarningDMXHancock, Wright32 min
Jun 6, 3:58 PM CDTSevere Thunderstorm WarningDMXHamilton32 min
Jun 6, 4:13 PM CDTTornado WarningDMXWright32 min
Jun 6, 4:30 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin30 min
Jun 6, 4:33 PM CDTTornado WarningDMXFranklin32 min
Jun 6, 5:45 PM CDTSevere Thunderstorm WarningDMXAudubon35 min
Jun 6, 5:52 PM CDTSevere Thunderstorm WarningDMXCalhoun33 min
Jun 6, 6:16 PM CDTSevere Thunderstorm WarningDMXGreene34 min
Jun 6, 6:29 PM CDTTornado WarningDMXAdair, Cass31 min
Jun 6, 6:42 PM CDTSevere Thunderstorm WarningDMXHumboldt, Wright33 min

Nearby

Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.